New Mexico, 2021

High Wind in New Mexico, May 11, 2021

May 11, 2021 · NWS ABQ · 1 event in 1 county or zone

A strong backdoor cold front moved through the eastern plains and into the Rio Grande Valley late on May 11, 2021. As the front was channeled through the gaps of the Sandia and Manzano mountains, winds speeds intensified as they approached the east side of the Albuquerque metro area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong backdoor cold front moved through the eastern plains and into the Rio Grande Valley late on May 11, 2021. As the front was channeled through the gaps of the Sandia and Manzano mountains, winds speeds intensified as they approached the east side of the Albuquerque metro area. Several hours of easterly winds between 45 and 55 mph were recorded at the Albuquerque Sunport into the early morning hours of May 12th. The strongest wind gust recorded at the station was 66 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 11, 10:25 PM MST, 40 minutes earlier.

Area forecast discussion, May 11, 10:25 PM MST, 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1125 PM MDT Tue May 11 2021

.AVIATION...
06Z TAF CYCLE
Strong surface high pressure over western KS will keep locally strong east
winds going across central and western NM tonight, diminishing toward
sunrise. Mtn obscurations along the east slopes of the central mtn
chain and IFR/LIFR cigs with intermittent vsby restrictions from br
and fg will continue for the eastern plains. Gradual clearing
conditions are forecast for the eastern plains after 12/18 once
southerly winds take shape.

33

&&

.PREV DISCUSSION...247 PM MDT Tue May 11 2021...
.SYNOPSIS...
Daily rounds of showers and thunderstorms will continue across
eastern New Mexico through Thursday along with cooler temperatures
and morning low clouds. For areas west of the Rio Grande Valley, drier
and warmer weather will generally be the rule. Temperatures warm
several degrees areawide on Thursday as an area of high pressure
builds over the area. A couple disturbances then impact the area on
Friday which will allow for greater coverage of showers and
thunderstorms across southern and eastern New Mexico. The unsettled
weather pattern looks to continue into early next week, especially
for the east.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
Clouds on the western edge of the cool and moist air mass over
eastern NM have slowly eroded and/or thinned out this afternoon but
have continued to persist closer to the TX border, where
unseasonably cool temperatures exist. Clayton may set the record low
max today, as it's only 40 degrees there at 2 pm. Models still
indicate this air mass will receive a reinforcement tonight, and
push through the gaps in the central mountain chain into the Rio
Grande Valley. Low clouds, areas of light rain and fog will spread
back westward tonight to the central mountain chain and may ooze
into select locations in or west of the Rio Grande Valley such as
the Santa Fe airport and Los Alamos areas. The start time for
current Wind Advisory for the Albuquerque metro was adjusted
slightly to begin earlier, with the LAV bringing in the stronger
wind in faster. The strongest winds to around 55 mph will likely be
along the eastern foothills to the I-25 corridor although the ECSABQ
forecasts a sustained speed of 39 kts at 06Z which is just below
high wind criteria. Otherwise, the east will see another
unseasonably cool day Wednesday with the west being near to a few
degrees cooler than normal.

LONG TERM...(THURSDAY THROUGH TUESDAY)...
A ridge of high pressure builds over the desert SW on Thursday, and
rising pressure heights will allow high temperatures to warm several
degrees areawide. Areas along and west of the RGV will see highs
near to above normal, but highs will still remain a few degrees
below normal across the east. Thursday is still likely the day of the
week with the fewest number of storms expected, but enough moisture
trapped underneath the ridge will still allow for isolated showers
and storms, particularly across the southern high terrain where
marginal instability will be in place. The ridge flattens on Friday,
and a couple weak and embedded disturbances will allow for better
coverage of storms. The first disturbance approaching from the west
combined with a deeper tap of subtropical moisture will favor
isolated to widely scattered showers and storms for areas along and
south of I-40. The second disturbance clipping northeastern NM will
allow for a few storms in that area as well. Friday still looks like
it could be a more interesting day with a couple strong to severe
thunderstorms, particularly near the NM/TX border where the greatest
instability and shear will reside.

By this weekend, a strong low pressure system will be tracking
southward along the CA coast, and southwest flow sets up over the
area ahead of this feature. Southeasterly surface flow will stay in
place one more day across the eastern plains which will allow for a
few storms along and east of the central mountain chain. The threat
for strong to severe storms also continues on Saturday for areas near
the NM/TX border. By Sunday, flow aloft strengthens and overtakes
the surface return flow. Breezy to locally windy conditions are still
expected, but winds aloft don't look as strong as compared to 24
hours ago. A backdoor cold front then noses into the northeastern
plains by Sunday evening, and moisture behind this boundary may help
develop a few storms over Union and Colfax counties.

That front makes additional southward progress Sunday night/early
Monday which will result in cooler temperatures to start the work
week. Confidence then decreases early next week in the track and
potential impacts from the aforementioned low. Model guidance is in
good agreement that the active weather will continue into the
Monday/Tuesday time frame, but the uncertainty is in favored
locations and potential impacts.

15

&&

.FIRE WEATHER...
Low level moisture will continue to slosh back and forth from
generally the central mountain chain to the Texas border tonight
through Wednesday night. The strongest westward push will be tonight
when strong and gusty east winds transport moisture into the Rio
Grande Valley and toward the Continental Divide. Widespread low
clouds, fog and light rain will develop over the eastern plains
again tonight and possibly Wednesday night, with good to excellent
overnight humidity recovery. High temperatures will also be much
cooler than normal again on Wednesday over the east.

Across western New Mexico, breezy and dry conditions with minimum
humidities of 15 percent or less will continue through Wednesday and
Thursday. Low level moisture advected in the Rio Grande Valley
tonight and toward the Continental Divide tonight is forecast to mix
out Wednesday afternoon.

An upper level ridge is forecast to be in place over New Mexico
Thursday, Friday and possibly Saturday. This will allow for isolated
afternoon and evening convection Thursday with an increase in
activity Friday along and south of I-40 and east of I-25. High
temperatures will recover to warmer than normal area wide while high
Haines becomes more widespread Friday and Saturday. A potential
storm system approaching New Mexico from the west could keep the
weather active early next week, especially over the east and create
critical fire weather conditions over the west.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM MDT Wednesday for the following zones...
NMZ219.

&&
Hazardous weather outlook, May 11, 2:19 AM MST, 20 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
319 AM MDT Tue May 11 2021

NMZ201>241-121100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
319 AM MDT Tue May 11 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

East winds of 30 to 40 mph with gusts up to 55 mph will develop this
evening on the east side of the Albuquerque metro area. The strongest
winds will occur below Tijeras Canyon through early Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated high-based showers and thunderstorms with strong downburst
winds are possible across central and southwest NM Thursday. A few
strong storms are possible Friday and Saturday over eastern NM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Guyer

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Middle Rio Grande Valley/Albuquerque Metro Area

When
May 11, 11:05 PM MST to 11:10 PM MST
Where
Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.002, -106.839 (the zone’s center; the record gives no point)

An ASOS station in Albuquerque measured a peak wind gust of 66 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948217.